Wisconsin, 2014Winter Storm in Wisconsin, February 20 to 22, 2014
February 20 to 22, 2014 · NWS ARX · 4 events in 4 counties and zones
Parts of western Wisconsin were hit by heavy snow on February 20th and 21st as an area of low pressure tracked from southern Kansas to Lake Superior. This storm system produced almost a foot of heavy, wet snow that was then blown around by winds gusting as high as 40 mph.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 1
- Property damage
- $7,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Parts of western Wisconsin were hit by heavy snow on February 20th and 21st as an area of low pressure tracked from southern Kansas to Lake Superior. This storm system produced almost a foot of heavy, wet snow that was then blown around by winds gusting as high as 40 mph. The drifting snow created by the winds created very poor driving conditions and closed some roads. One accident occurred between Independence and Whitehall (Trempealeau County) on the poor road conditions that resulted in one person sustaining non-life threatening injuries. Some schools across the region dismissed early on the 20th ahead of the storm and were either closed or utilized a delayed start after the storm on the 21st. The Governor of Wisconsin declared a state of emergency in advance of the storm. The highest reported snowfall amount was 12 inches in Medford (Taylor County).
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS La Crosse, WI wrote its last area forecast discussion before the first event at Feb 20, 11:40 AM CST, 3 hours 5 minutes earlier.
Area forecast discussion, Feb 20, 11:40 AM CST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LA CROSSE WI
1140 AM CST THU FEB 20 2014
.UPDATE...
ISSUED AT 410 AM CST THU FEB 20 2014
NOTE HEADLINE CHANGES BELOW. LATEST WSW STATEMENT WILL BE OUT
SHORTLY.
&&
.SHORT TERM...(TODAY THROUGH FRIDAY)
ISSUED AT 358 AM CST THU FEB 20 2014
POWERFUL/DANGEROUS WINTER STORM IMPACTS THE AREA TODAY INTO FRIDAY.
CURRENTLY SEEING SOME LIGHT/MOSTLY LIQUID FORM PRECIPITATION WORKING
NORTHEAST WARD INTO PORTIONS OF NORTHEAST IA/SOUTHWEST WI EARLY THIS
MORNING. THIS IS IN RESPONSE TO A MID-LEVEL TROUGH AHEAD OF THE
POTENT TROUGH AND STRONG SURFACE CYCLOGENESIS TAKING PLACE OVER THE
SOUTHERN PLAINS. LOOK FOR THIS FIRST AND ASSOCIATED RAIN/SLEET/SNOW
TO EXIT EAST THIS MORNING. THERE MAY BE A A LULL IN THE ACTION BY
MID-MORNING..TRANSITIONING TO MORE OF A DRIZZLE. EXPECTING SOME
LIGHT ICING ON ROADWAYS/SIDEWALKS WHERE TEMPERATURES WILL BE AT OR
EVEN BELOW FREEZING.
THEN...LOOK FOR THE MAIN/POWERFUL STORM SYSTEM TO LIFT FROM THE
SOUTHERN PLAINS TO JUST EAST OF GRANT COUNTY IN SOUTHWEST WI BY
00Z/6PM. AS THE LOW APPROACHES...MODEL SHOW MAXIMUM TEMPERATURES
ALOFT INCREASING INTO THE +3 TO +8C RANGE ACROSS A SMALL PART OF
NORTHEAST IA INTO SOUTHWEST AND CENTRAL WI. AS A RESULT...MUCH OF
THE PRECIPITATION FALLING ACROSS THIS AREA TODAY WILL BE IN THE FORM
OF RAIN. MEANWHILE...FARTHER WEST ACROSS NORTHEAST IA/SOUTHEAST
MN/NORTHWEST WI...TEMPERATURE PROFILES SUPPORT SNOW. THIS WILL BE
MAINLY NORTHWEST OF A LINE FROM NEW HAMPTON IA/PRESTON MN/WINONA
LINE. STRONG FRONTOGENESIS/NEGATIVE EPV SUPPORTS THE THREAT FOR
THUNDERSNOW AND INTENSE SNOW RATES EASILY 1 IN/HR THIS AFTERNOON. IN
ADDITION...STRONG NORTHWEST WINDS WILL BE KICKING IN BY LATER THIS
AFTERNOON ON THE BACKSIDE OF THE DEEP 982MB LOW. THINKING THIS AREA
SHOULD SEE SNOWFALL IN THE 5-8 INCH RANGE IN THE NOON TO 6 PM
TIMEFRAME. IN ADDITION...STRONG NORTHWEST WINDS WILL BE KICKING IN
LATER IN THE AFTERNOON FOR WIDESPREAD BLOWING AND DRIFTING AND
OCCASIONAL WHITEOUT CONDITIONS.
LOOK FOR THE HEAVY SNOW TO CONTINUE THROUGH THE EVENING OVER
NORTHEAST IA/SOUTHEAST MN INTO NORTHERN WI TONIGHT AS THE LOW PULLS
TOWARD LAKE SUPERIOR BY 6 AM. PRECIPITATION WILL TRANSITION QUICKLY
TO ALL SNOW ACROSS THE REST OF THE AREA AS COLDER AIR IS DRAWN IN BY
THE SYSTEM. VERY STRONG/GUSTY NORTHWEST WINDS WILL BE IN PLACE
ACROSS THE ENTIRE AREA WITH GUSTS APPROACHING 50 MPH ACROSS THE MORE
OPEN AREAS OF NORTHEAST IA/SOUTHEAST MN...CONTINUING THE BLOWING AND
DRIFTING. LOOK FOR THE SNOW TO SLOWLY TAPER LATER TONIGHT/AFTER
MIDNIGHT THROUGH FRIDAY MORNING FROM SOUTH TO NORTH AS THE LOW PULLS
INTO THE U.P...BUT STRONG GUSTY WINDS WILL CONTINUE TO CAUSE BLOWING
AND DRIFTING PROBLEMS.
BY THE TIME ALL IS SAID AND DONE AROUND NOON FRIDAY...6-12 INCH SNOW
ACCUMULATIONS CAN BE EXPECTED ACROSS PORTIONS OF NORTHEAST
IA/SOUTHEAST MN INTO NORTH CENTRAL WI.
DUE TO THE COMPLEXITY OF THE THERMAL PROFILE OF THIS POWERFUL STORM
AND AFFECT IT HAS ON SNOWFALL AMOUNTS AND PRECIPITATION
TYPES...HEADLINES WERE ADJUSTED/EXTENDED OVERNIGHT.
FOR FULL DETAILS INCLUDING WINTER WEATHER HEADLINES/GRAPHICAL
DISPLAY OF SNOW AMOUNTS AND OTHER HAZARDS TIED TO THE STORM...SEE
OUR NEWS STORY ON OUR INTERNET PAGE AT WWW.WEATHER.GOV/LACROSSE.
.LONG TERM...(FRIDAY NIGHT THROUGH WEDNESDAY)
ISSUED AT 400 AM CST THU FEB 20 2014
WITH THE DEPARTING STORM SYSTEM FRIDAY...LOOK FOR COLDER NORTHWEST
FLOW ALOFT TO KICK IN INTO NEXT WEEK. UNSEASONABLY COLD TEMPERATURES
WILL RESULT WITH HIGHS SATURDAY STARTING OFF IN THE TEENS AND LOWER
20S...THEN DROPPING INTO THE UPPER SINGLE DIGITS AND TEENS ABOVE ZERO
BY WEDNESDAY. OVERNIGHT LOWS ARE EXPECTED TO DIP INTO THE SINGLE
DIGITS ABOVE AND BELOW ZERO...POSSIBLY TEEN/NEAR 20 BELOW BY
WEDNESDAY NIGHT. ALSO...APPEARS THERE WILL BE A SHOT AT SOME LIGHT
SNOW MONDAY/MONDAY NIGHT TIME FRAME AS A WEAK MID-LEVEL TROUGH
ROTATES THROUGH THE REGION.
&&
.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z FRIDAY AFTERNOON)
ISSUED AT 1140 AM CST THU FEB 20 2014
LIGHT DRIZZLE AND FREEZING DRIZZLE WILL CONTINUE TO IMPACT THE
AREA THROUGH 20.20Z...AND THEN A THUNDERSTORMS WILL START TO
AFFECT THE TAF SITES. THE TEMPERATURES ALOFT ARE FAVORABLE FOR
SNOW AT RST...AND INITIALLY RAIN AND SLEET AT LA CROSSE BEFORE
CHANGING OVER TO SNOW AROUND 21.00Z. HOURLY SNOW RATES OF 1 TO 2
INCHES AN HOUR WILL OCCUR FROM 20.21Z THROUGH 21.03Z...AND THEN
A STRONG WEST WIND IN THE 25 TO 35 KNOT RANGE WITH GUSTS TO 45
KNOTS WILL DEVELOP ACROSS THE AREA. THESE WINDS WILL PRODUCE
BLIZZARD CONDITIONS ACROSS NORTHEAST IOWA AND SOUTHEAST MINNESOTA
AND THIS WILL LAST THROUGH MUCH OF THE NIGHT. THE IFR CEILINGS
WILL GRADUALLY BECOME MVFR AFTER 20.06Z.
&&
.HYDROLOGY...(FOR TODAY INTO EARLY THIS EVENING)
ISSUED AT 358 AM CST THU FEB 20 2014
WITH WARMER AIR WRAPPING INTO THIS INTENSE LOW...MORE RAINFALL WILL
BE SEEN ACROSS SOUTHWEST INTO CENTRAL WI. WITH FROZEN GROUND AND
SEWERS PLUGGED WITH ICE/SNOW...LOOK FOR PONDING OF WATER AND SOME
RUNOFF INTO STREAMS FOR LOCAILZED RISES WHERE STREAM ARE RUNNING
UNFROZEN.
&&
.ARX WATCHES/WARNINGS/ADVISORIES...
WI...WINTER WEATHER ADVISORY UNTIL NOON CST FRIDAY FOR WIZ041>044-
053>055-061.
WINTER STORM WARNING UNTIL NOON CST FRIDAY FOR WIZ017-029-
032>034.
MN...BLIZZARD WARNING UNTIL NOON CST FRIDAY FOR MNZ079-086-087-094-
095.
WINTER WEATHER ADVISORY UNTIL NOON CST FRIDAY FOR MNZ096.
WINTER STORM WARNING UNTIL NOON CST FRIDAY FOR MNZ088.
IA...BLIZZARD WARNING UNTIL NOON CST FRIDAY FOR IAZ008>010-018-019-
029.
WINTER WEATHER ADVISORY UNTIL NOON CST FRIDAY FOR IAZ011-030.
&&
UPDATE...ZT
SHORT TERM...DAS
LONG TERM...DAS
AVIATION...BOYNEHazardous weather outlook, Feb 20, 12:43 PM CST, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LA CROSSE WI
1243 PM CST THU FEB 20 2014
IAZ008>010-018-019-029-MNZ079-086-087-094-095-211845-
MITCHELL-HOWARD-WINNESHIEK-FLOYD-CHICKASAW-FAYETTE-WABASHA-DODGE-
OLMSTED-MOWER-FILLMORE-
1243 PM CST THU FEB 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST IOWA
AND SOUTHEAST MINNESOTA.
.DAY ONE...THIS AFTERNOON AND TONIGHT
EXPECT 1 TO 2 INCH SNOW RATES BETWEEN 1 PM AND 9 PM. THESE SNOW
RATES WILL BE HEAVIEST IN THUNDERSTORMS. THESE SNOW RATES WILL
QUICKLY MAKE TRAVEL DIFFICULT. THE SNOW TO BEGIN TAPERING AFTER
MIDNIGHT...WITH MOST AREAS SEEING 6 TO 13 INCHES TOTAL.
FOR TONIGHT...NORTHWEST WINDS WILL GUST FROM 35 TO 50 MPH.
BLIZZARD CONDITIONS AND WHITEOUTS ARE EXPECTED WITH CONSIDERABLE
BLOWING AND DRIFTING SNOW. PLAN ON ROADS BECOMING IMPASSABLE
TONIGHT. BLIZZARD WARNINGS ARE IN EFFECT UNTIL NOON FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A BLIZZARD WARNING CONTINUES FRIDAY UNTIL NOON. SNOW AND WINDS
WILL BOTH TAPER OFF WITH CONDITIONS SLOWLY IMPROVING THROUGH THE
DAY. ROADS MAY STILL BE IMPASSABLE FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
PRECIPITATION REPORTS ARE ALWAYS WELCOME.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED BUT PERIODIC VIDEO BRIEFINGS WILL BE
POSTED ON OUR WEB SITE.
IAZ011-030-MNZ096-WIZ041>044-053>055-061-211845-
ALLAMAKEE-CLAYTON-HOUSTON-LA CROSSE-MONROE-JUNEAU-ADAMS-VERNON-
CRAWFORD-RICHLAND-GRANT-
1243 PM CST THU FEB 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHEAST
IOWA...SOUTHEAST MINNESOTA...AND SOUTHWEST INTO CENTRAL
WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A WINTRY MIXTURE OF RAIN...FREEZING RAIN...AND SLEET WILL BE SEEN
ACROSS THE AREA THROUGH MID AFTERNOON...AND THEN QUICKLY
TRANSITION TO SNOW DURING THE LATE AFTERNOON AND EVENING. PATCHY
ICY ROADS OR SIDEWALKS COULD BE FOUND WHERE COLDER AIR REMAINS IN
SHELTERED AREAS.
RUNOFF FROM THE RAIN MAY CAUSE SOME PONDING OF WATER.
FOR TONIGHT...1 TO 4 INCHES OF SNOW IS EXPECTED. IN ADDITION...
NORTHWEST WINDS WILL GUST FROM 30 TO 50 MPH. SOME BLOWING AND
DRIFTING SNOW WILL OCCUR AS A RESULT.
A WINTER WEATHER ADVISORY IS IN EFFECT UNTIL NOON FRIDAY FOR THE
VARIOUS WEATHER THREATS DESCRIBED ABOVE.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER WEATHER ADVISORY CONTINUES THROUGH NOON FRIDAY. SNOW
AND WINDS WILL THEN TAPER OFF WITH CONDITIONS SLOWLY IMPROVING.
SOME BLOWING AND DRIFTING SNOW MAY BE STILL BE ONGOING IN THE
MORNING.
.SPOTTER INFORMATION STATEMENT...
PRECIPITATION REPORTS ARE ALWAYS WELCOME.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED BUT PERIODIC VIDEO BRIEFINGS WILL BE
POSTED ON OUR WEB SITE.
MNZ088-WIZ017-029-032>034-211845-
WINONA-TAYLOR-CLARK-BUFFALO-TREMPEALEAU-JACKSON-
1243 PM CST THU FEB 20 2014
THIS HAZARDOUS WEATHER OUTLOOK IS FOR A SMALL PART OF SOUTHEAST
MINNESOTA...AND PORTIONS OF WEST CENTRAL INTO NORTH CENTRAL
WISCONSIN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
EXPECT 1 TO 2 INCH SNOW RATES BETWEEN 6 PM AND MIDNIGHT. THESE
SNOW RATES WILL BE HEAVIEST IN THUNDERSTORMS. THESE SNOW RATES
WILL QUICKLY MAKE TRAVEL DIFFICULT. SNOW TOTALS WILL RANGE FROM
4 TO 13 INCHES.
NORTHWEST WINDS WILL GUST FROM 30 TO 45 MPH TONIGHT. SIGNIFICANT
BLOWING AND DRIFTING SNOW WILL OCCUR WITH NEAR-BLIZZARD
CONDITIONS. IN THE HEAVIER SNOW AREAS...PLAN ON ROAD BECOMING
IMPASSABLE.
WINTER STORM WARNINGS ARE IN EFFECT UNTIL NOON FRIDAY.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
A WINTER STORM WARNING CONTINUES FRIDAY UNTIL NOON.
SNOW AND WINDS WILL SLOWLY TAPER OFF WITH CONDITIONS GRADUALLY
IMPROVING THROUGH THE DAY. ROADS MAY STILL BE IMPASSABLE THROUGH
FRIDAY AFTERNOON.
.SPOTTER INFORMATION STATEMENT...
PRECIPITATION REPORTS ARE ALWAYS WELCOME.
.EMERGENCY MANAGEMENT COORDINATION...
NO WEBINAR IS SCHEDULED BUT PERIODIC VIDEO BRIEFINGS WILL BE
POSTED ON OUR WEB SITE.
Winter Storm, Buffalo
- When
- February 20, 2:45 PM CST to February 21, 12:25 PM CST
- Where
- Buffalo forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.380, -91.754 (the zone’s center; the record gives no point)
Sustained northwest winds of 25 to 35 mph with higher gusts, created considerable blowing and drifting snow across Buffalo County after 5 inches of snow fell. The blowing and drifting snow created very poor driving conditions. Most of the schools across the county dismissed early on the 20th and then were either closed or delayed the start of classes on the 21st. The highest reported snowfall amount was 5 inches in Alma.
Winter Storm, Trempealeau
- When
- February 20, 3:30 PM CST to February 21, 1:30 PM CST
- Where
- Trempealeau forecast zone
- Injuries
- 0 direct, 1 indirect
- Property damage
- $7,000
- Reported by
- COOP Observer
- Coordinates
- 44.304, -91.358 (the zone’s center; the record gives no point)
Sustained northwest winds of 25 to 35 mph with higher gusts, created considerable blowing and drifting snow across Trempealeau County after 2 to 6 inches of snow fell. The blowing and drifting snow created very poor driving conditions. One person was injured in a two vehicle accident between Independence and Whitehall due to the poor road conditions. Most of the schools across the county dismissed early on the 20th and some were either closed or delayed the start of classes on the 21st as a result of the conditions produced by the blowing and drifting snow. The highest reported snowfall amount was 6 inches near Independence.
Winter Storm, Taylor
- When
- February 20, 5:15 PM CST to February 22, 1:15 AM CST
- Where
- Taylor forecast zone
- Reported by
- COOP Observer
- Coordinates
- 45.212, -90.501 (the zone’s center; the record gives no point)
Sustained northwest winds of 25 to 35 mph with higher gusts, created considerable blowing and drifting snow across Taylor County after up to a foot of snow fell. The blowing and drifting snow created very poor driving conditions. Some of the schools across the county dismissed early on the 20th and all were closed on the 21st as a result of the conditions produced by the blowing and drifting snow. The highest reported snowfall amount was 12 inches in Medford.
Winter Storm, Clark
- When
- February 20, 5:25 PM CST to February 21, 7:25 PM CST
- Where
- Clark forecast zone
- Reported by
- COOP Observer
- Coordinates
- 44.735, -90.612 (the zone’s center; the record gives no point)
Sustained northwest winds of 25 to 35 mph with higher gusts, created considerable blowing and drifting snow across Clark County after 2 to 6 inches of snow fell. The blowing and drifting snow created very poor driving conditions. Most of the schools across the county dismissed early on the 20th and closed on the 21st as a result of the conditions produced by the blowing and drifting snow. The highest reported snowfall amount was 6.3 inches near Owen.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Flood in Kentucky, February 20 to 21, 20143 deaths · $4,000 · 60 kt wind · 61 events
- Damaging Winds in Tennessee, February 20 to 21, 20142 deaths · 1 injured · $160,000 · 60 kt wind · 20 events
- Tornadoes and Flash Flooding in Mississippi, February 20 to 21, 20141 death · $907,000 · EF1 · 34 events
- Blizzard and Winter Storm in Minnesota, February 20 to 21, 20141 death · 5 injured · $50,000 · 6 events
- Tornadoes and Flash Flooding in Illinois, February 20 to 21, 20141 injured · $1.7 million · EF2 · 21 events
- Tornadoes and Damaging Winds in Alabama, February 20 to 21, 20142 injured · $48,000 · EF2 · 50 events
- Hail and Damaging Wind in Iowa, February 20, 20141 death · 1 in hail · 7 events
- Tornado and Hail in Tennessee, February 20, 2014$554,000 · EF1 · 57 events
- High Wind and Strong Wind in Wisconsin, February 20 to 21, 20141 death · $3,000 · 4 events
- Dense Fog in Illinois, February 20, 201412 injured · $100,000 · 1 event
- Tornadoes and Damaging Winds in Illinois, February 20, 20142 injured · EF2 · 10 events
- Tornadoes and Hail in Missouri, February 20, 20145 injured · $85,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 495402, 495558, 495557, 495556.